Slide 1: 70-year-old male presents with COPD exacerbation. 15 days ago – prescribed prednisone 40mg daily x5 days. 10 days ago – still not feeling well, took an additional 10 days of prednisone 40mg daily. Today – feeling better.
Slide 2: What is the next best step in the management of his steroid therapy? A) Abruptly discontinue the steroids. B) Taper the steroid dose over the next two weeks. C) Taper the steroid dose over the next one week. D) Perform an ACTH stimulation test.
Slide 3: A) Abruptly discontinue the steroids. A common cause of adrenal insufficiency is the abrupt cessation of glucocorticoid administration. However, this complication is very rare unless the pt has been taking corticosteroids for longer than 3 weeks, at doses higher than 10mg prednisone/day. ACTH stimulation tests are usually not necessary but can be used to detect adrenal insufficiency in borderline cases when the abrupt cessation of steroids is preferred.
Tags: adrenal insufficiency, endocrinology, glucocorticoids, steroid cessation